Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 181, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Sep 4, 2017, 11:56 PM EDT for McKean County, Pennsylvania. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2017, 11:56 PM EDT (03:56 UTC)
- Expired
- Sep 5, 2017, 1:00 AM EDT
- In force
- 64 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
County McKean County, PA
The radar
The Buffalo radar (KBUF), 113 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 12:05 AM EDT | TSTM WND DMG | 1 Wnw Foster Brook, PA | TREES AND WIRES DOWN. |
| Sep 5, 12:05 AM EDT | TSTM WND DMG | Bradford, PA | TREES AND WIRES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 94 J/kg
- Mixed-layer CIN
- -227 J/kg
- Mixed-layer LCL
- 1561 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 339 m²/s²
- 0-3 km storm-relative helicity
- 515 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
773
WUUS51 KCTP 050356
SVRCTP
PAC083-050500-
/O.NEW.KCTP.SV.W.0181.170905T0356Z-170905T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
1156 PM EDT MON SEP 4 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northern McKean County in north central Pennsylvania...
* Until 100 AM EDT
* At 1154 PM EDT, a severe thunderstorm was located near Allegany
State Park, moving east at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Bradford, Allegany State Park, Rew, Ceres, Eldred, Lewis Run and
University Of Pittsburgh - Bradford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
This is a DANGEROUS SITUATION. This storm can produce widespread
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay
away from windows!
&&
LAT...LON 4200 7821 4190 7821 4185 7892 4200 7892
TIME...MOT...LOC 0354Z 264DEG 41KT 4197 7881
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
DangeloWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 10:46 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Sep 4, 10:46 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service State College PA 1046 PM EDT Mon Sep 4 2017 .SYNOPSIS... A cold front will move into the northwest part of the state tonight, then progress very slowly to the east during the day Tuesday. A deepening upper level trough will march east across the commonwealth Wednesday leading to cooler than normal temperatures and scattered showers. Hurricane Irma is around a week away from the U.S. mainland. && .NEAR TERM /UNTIL 7 AM TUESDAY MORNING/... Line of storms moving steadily across LE now, and some rain should reach Warren Co by 1030 PM. There is one very strong- looking bow echo over the water which, on it's curent track, would strafe the PA-NY border, but stay mainly to the north of PA. It still bears watching, but the HRRR and RAP runs from the last several hours have been insistent on decreasing the coverage of the showers/storms as they move into C PA. The CAPE is definately lower over McKean Co than Warren Co. Deep-layer shear is still respectable, though. Have adjusted the POPs and timing slightly for the near term, and kept the idea of decreasing coverage and intensity. But, the SPC continues with a SLGT risk into Warren Co and MRGL risk a few Cos deeper into C PA. So, will continue on with the enhanced wording for tstms in the wx grid. But, the trend seems to be for weakening as the HRRR and RAP indicate. Prev... Quiet start to the evening with partly cloudy skies and seasonal temperatures. Band of showers and thunderstorms will approach NW zones later in the evening and weaken as the push SE into central PA. Before they weaken, across the NW zones, the strongest storms could have gusty winds and frequent lightning with them. && .SHORT TERM /7 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... The focus for thunderstorms on Tuesday will be along the slow moving frontal boundary which will shift to the Susq Valley. The best llvl SW winds and larger scale forcing will pass across the region mainly east of a KMDT to KELM line, thus limiting the chc for gusty winds and hail acrs the region near and to the south of a KTHV to KAVP line. The upper flow gradually backs from the west to the southwest on Wednesday helping to slow the cold front to a crawl with an area of anafrontal rain blossoming and moving NE across the southeast part of the region Tuesday night. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Cold front moves into the area later Tuesday and slows down as a longwave trough drops over the Great Lakes and becomes stationary. This will bring a period of wet weather Tue into Wed night with potential QPF amounts of 0.75-1.25. Clouds and rain showers will keep temps below normal during this period. Would expect most of the showers and storms to be out of the area Thursday, but still some chance of a shower across the north into Friday morning as the upper level trough finally swings across. Large high builds into the area for next weekend. Weather looks to be dry but temps will remain on the cool side. After that, heading into early next week, interaction between the departing high pressure area and Hurricane Irma will determine the track it will take as it approaches the U.S East Coast. Still quite a wide variation of solutions forecast by longer term guidance after it slides by the northern Bahamas, so stay tuned for now. && .AVIATION /03Z TUESDAY THROUGH SATURDAY/... Cold front dropping across the Great Lakes will track across Pennsylvania later tonight and Tuesday. Ahead of the front, extending along the southern and eastern shore of Lake Erie at 02z, is a broken line of strong to severe thunderstorms. This line will impact the NW mtns over the next several hours, though it should weaken fiarly rapidly as it pushes further into the CWA. So, at 02z, MVFR cigs popping up along the higher terrain of the west as core of 40kt low level WW jet swings through. Remainder of region will remain VFR through much of the overnight. KBFD will see biggest tstm impacts from the line, while showers and possibly a weakening tstm will approach central mountain terminals after 06z. Toward sunrise, ceiling reductions encompass much of NW half of CWA. These spread into central and SE portions on Tue as numerous showers and scattered potentially strong thunderstorms impact those regions as the front stalls nearby. .Outlook... Wed...Reductions poss in SHRA - mainly NW mtns and east of Susq River. Thu/Fri...Widespread MVFR north. VFR elsewhere. Sct showers mainly north. Sat...No sig wx. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Ross NEAR TERM...Ross/Dangelo SHORT TERM...Ross/Lambert LONG TERM...Lambert/Gartner AVIATION...RXR
Hazardous weather outlook, Sep 4, 10:10 PM EDT, 1 hour 46 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1010 PM EDT Mon Sep 4 2017 PAZ004-060215- Warren- 1010 PM EDT Mon Sep 4 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Scattered severe thunderstorms with damaging winds 60 mph or greater are possible tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Listen to NOAA Weather Radio or your local media for the latest updates on this situation. PAZ005-006-010-011-017-060215- McKean-Potter-Elk-Cameron-Clearfield- 1010 PM EDT Mon Sep 4 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Strong to severe thunderstorms with gusty winds up to 50 or 60 mph are possible tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Listen to NOAA Weather Radio or your local media for the latest updates on this situation. PAZ012-018-024-037-060215- Northern Clinton-Northern Centre-Cambria-Tioga- 1010 PM EDT Mon Sep 4 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ019-025>028-033>036-041-042-045-046-049-050-056-063>066-060215- Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford- Fulton-Franklin-Northern Lycoming-Sullivan-Southern Clinton- Southern Lycoming-Union-Snyder-Perry-Cumberland-Adams-York-Lancaster- 1010 PM EDT Mon Sep 4 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered strong to severe thunderstorms with gusty winds and hail are possible Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Listen to NOAA Weather Radio or your local media for the latest updates on this situation. PAZ051>053-057>059-060215- Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon- 1010 PM EDT Mon Sep 4 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Listen to NOAA Weather Radio or your local media for the latest updates on this situation.
In the hours before
Special weather statement, Sep 4, 10:54 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service State College PA
1054 PM EDT MON SEP 4 2017
PAZ004-050400-
Warren PA-
1054 PM EDT MON SEP 4 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN COUNTY UNTIL
MIDNIGHT EDT...
At 1053 PM EDT, Doppler radar indicated a strong thunderstorm near
Columbus, moving northeast at 65 mph. Wind gusts up to 50 mph are
possible.
Additional storms are over central Erie County and moving eastward
as well. Those storms may also produce gusty winds.
Locations impacted include...
Scandia, Lottsville, Russell, Youngsville, Columbus, Spring Creek,
Garland, Sugar Grove, Bear Lake and Starbrick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4200 7892 4195 7891 4194 7892 4173 7961
4200 7960
TIME...MOT...LOC 0253Z 241DEG 57KT 4194 7967
DangeloThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 10:54 PM EDT | Special Weather Statement | CTP | Warren | 66 min |
| Sep 4, 11:07 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 68 min |
| Sep 5, 12:11 AM EDT | Severe Thunderstorm Warning | CTP | Warren | 73 min |
| Sep 5, 1:03 AM EDT | Special Weather Statement | CTP | McKean | 27 min |
| Sep 5, 1:22 AM EDT | Special Weather Statement | CTP | Potter | 23 min |
| Sep 5, 2:23 AM EDT | Special Weather Statement | CTP | Cameron | 22 min |
| Sep 5, 2:33 AM EDT | Special Weather Statement | CTP | Clearfield | 27 min |
| Sep 5, 3:02 AM EDT | Special Weather Statement | CTP | Clearfield | 43 min |
| Sep 5, 2:52 PM EDT | Special Weather Statement | CTP | Cumberland, Franklin, Fulton, Juniata, Perry | 38 min |
| Sep 5, 3:02 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Franklin, Fulton | 58 min |
| Sep 5, 3:37 PM EDT | Special Weather Statement | CTP | Cumberland, Dauphin | 53 min |
| Sep 5, 3:51 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, York | 84 min |
| Sep 5, 4:05 PM EDT | Areal Flood Advisory | CTP | Cumberland | 3 hr |
| Sep 5, 4:07 PM EDT | Tornado Warning | CTP | Adams, York | 38 min |
| Sep 5, 4:35 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Lancaster, Lebanon, York | 85 min |
| Sep 5, 4:42 PM EDT | Special Weather Statement | CTP | Schuylkill | 63 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.